Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 53, NWS Blacksburg, VA

August 4, 2001Bath County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2001, 12:40 AM EDT for Bath County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 12:40 AM EDT (04:40 UTC)
Expired
Aug 4, 2001, 3:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 040445
FFWRNK
VAC017-040745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 AM EDT.

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR HOT SPRINGS...MOVING   
SOUTHEAST AT 5 MPH. RADAR ESTIMATES RAINFALL NEAR 2.5 INCHES
HAS ALREADY FALLING WITH THIS STORM SINCE MIDNIGHT.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 345 AM EDT INCLUDE
  HOT SPRINGS...
  HEALING SPRINGS...
  

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ALONG CASCADES CREEK. THIS STREAM RUNS ALONG STATE ROUTE 
220 SOUTH SOUTH OF HOT SPRINGS.

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLASH FLOODS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4.

.END
$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:55 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 3, 11:55 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1155 PM EDT FRI AUG 3 2001

WILL BE ISSUING AN UPDATE TO REMOVE MIDNIGHT WORDING AND
ADJUST POPS ACCORDING TO LASTEST WSR-88D TREN$DS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

07

In the hours before

Local storm report, Aug 3, 9:06 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT FRI AUG 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    1S DUBLIN                 VA   FLOODING
08/03/01   PULASKI                        I-81 TRAFFIC STOPPED FROM
                                          FLOODING.COUNTY ROAD
                                          CLOSED. REPORTED BYQ
                                          PULASKI COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Aug 3, 9:25 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT FRI AUG 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    1S DUBLIN                 VA   FLASH FLOODING
08/03/01   PULASKI                        MOTEL ON ROUTE 100 FLOODED.
                                          REPORTED BY LOCAL TV STATION.                                       CLOSED. REPORTED BY
                                                                                   OFFICE.
Special weather statement, Aug 3, 10:26 PM EDT, 2 hours 14 minutes before
VAZ020-040359-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT FRI AUG 3 2001

...THUNDERSTORMS WITH HEAVY RAINS IN NORTHERN BATH COUNTY...

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SOUTH ACROSS THE BATH
COUNTY TONIGHT. RAINFALL AMOUNTS UP TO TWO INCHES ARE POSSIBLE BY
MIDNIGHT. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AND LOW LYING
AREAS...ESPECIALLY NEAR BURNSVILLE AND WILLIAMSVILLE ALONG COWPASTURE
RIVER.

MOTORISTS SHOULD BE PREPARED FOR WATER ON THE ROADS DURING THEIR
MORNING COMMUTE. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:50 PM EDTFlash Flood WarningRNKPulaski3 hr
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington45 min
Aug 4, 7:36 PM EDTFlash Flood WarningRNKTazewell3 hr

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.